Hail, Brewster
- When
- July 17, 3:25 PM CST to 3:30 PM CST
- Where
- Brewster County, 0.27 mi SSE of Alpine
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.367, -103.668
An upper level ridge was over the region and a surface trough extended south into the Davis Mountains. Hot temperatures and high moisture values were present across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level ridge was over the region and a surface trough extended south into the Davis Mountains. Hot temperatures and high moisture values were present across West Texas. An upper level disturbance also moved over the area which provided additional lift. These conditions contributed to thunderstorms that produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 235 PM CDT Wed Jul 17 2019 .DISCUSSION... Persistence will be the rule for the remainder of this week and perhaps through the weekend as well. Not much change to the previous forecast with afternoon temperatures expected to be in the 100s for many areas and afternoon/evening thunderstorms near the mountain areas. We will remain under upper ridging during this time with a surface low pressure trough extending south through the higher terrain. A mid level thermal ridge will remain anchored near the region so continued above normal high temperatures can be expected through the weekend. Isolated to scattered thunderstorms will be possible each afternoon/evening today through Friday due to a combination of afternoon heating, sufficient moisture, and weak disturbances moving overhead in light easterly flow aloft. Best chances will be near the mountains however most activity should remain west of the Pecos River Valley. Not expecting any severe weather however frequent lightning and gusty winds are likely to occur with any thunderstorm. Rain chances decrease for the weekend but an isolated storm or two near the mountains is not out of the question. Monday, the upper ridge will shift west and amplify over the western ConUS as an upper trough swings through the Great Lakes region. Forecast models show a cold front moving south into the area Monday night or Tuesday morning. If the front makes it this far south, we could be looking at increased rain chances/cloud cover for most areas and high temperatures in the low to mid 90s through mid week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 77 100 76 101 / 0 0 0 0 Carlsbad 74 102 74 103 / 20 10 20 10 Dryden 77 99 76 101 / 20 10 10 0 Fort Stockton 75 100 75 101 / 20 10 10 10 Guadalupe Pass 71 94 71 95 / 30 20 20 20 Hobbs 73 100 72 101 / 20 10 10 10 Marfa 64 92 65 93 / 30 30 20 30 Midland Intl Airport 76 101 77 101 / 10 0 10 0 Odessa 76 101 77 102 / 10 0 10 0 Wink 77 104 78 104 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 70/27
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Wed Jul 17 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Wed Jul 17 2019 /109 PM MDT Wed Jul 17 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon and evening over the Davis and Guadalupe Mountains as well as across the plains of southeastern New Mexico. The main threats with any thunderstorm will be lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible each afternoon and evening through the remainder of this week and weekend. Best chances look to remain over the mountains and adjacent plains. The main threat with any thunderstorm will continue to be lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Wed Jul 17 2019
NMZ027-028-TXZ273-274-278-172115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
336 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 415 PM CDT/315 PM
MDT/...
At 335 PM CDT/235 PM MDT/, Doppler radar was tracking strong
thunderstorms near Toyah and northern portions of Culberson county.
These storms were nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Toyah, Carlsbad Caverns National Park and Whites City.
This includes Interstate 20 between mile markers 6 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3204 10477 3226 10432 3164 10379 3136 10370
3114 10399 3139 10433 3199 10474 3200 10473
3200 10474
TIME...MOT...LOC 2035Z 234DEG 4KT 3153 10398
29Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT Wed Jul 17 2019
TXZ075-277>279-172115-
Pecos TX-Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
338 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHWESTERN
BREWSTER...SOUTHEASTERN JEFF DAVIS AND EASTERN PRESIDIO COUNTIES
UNTIL 415 PM CDT...
At 337 PM CDT, Doppler radar was tracking strong thunderstorms north
of Marathon moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Alpine, Marathon, Alpine-Casparis Municipal Airport, Firestone Test
Track and Elephant Mountain Wildlife Management Area.
This includes Interstate 10 between mile markers 230 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3032 10384 3091 10342 3116 10315 3073 10282
2997 10344
TIME...MOT...LOC 2037Z 277DEG 16KT 3060 10323
29Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Wed Jul 17 2019
NMZ028-TXZ273-172200-
Eddy County Plains NM-Eastern Culberson County TX-
419 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
At 418 PM CDT/318 PM MDT/, Doppler radar was tracking strong
thunderstorms near Whites City. These storms were nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park and Cavern City
Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3241 10450 3238 10425 3178 10406 3152 10409
3173 10453
TIME...MOT...LOC 2118Z 036DEG 1KT 3201 10437
29Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Wed Jul 17 2019
TXZ075-277>279-172200-
Pecos TX-Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
421 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...NORTHWESTERN
BREWSTER AND EASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking strong thunderstorms west
of Fort Stockton, moving northeast at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fort Stockton, Marathon, Fort Stockton-Pecos County Airport, Elephant
Mountain, Sierra Madera, Firestone Test Track and Elephant Mountain
Wildlife Management Area.
This includes Interstate 10 between mile markers 228 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3118 10318 3084 10267 3045 10285 2999 10355
3094 10341
TIME...MOT...LOC 2121Z 220DEG 9KT 3095 10308
29The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Brewster County and produced a 60 mph wind gust in Castolon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836539, 836540.